Alert archive / Florida / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Melbourne, FL

February 9, 2020

NWS Melbourne, FL issued this beach hazards statement at Feb 9, 2020, 3:56 AM EST. It took effect at Feb 9, 2020, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2020, 3:56 AM EST (08:56 UTC)
In effect from
Feb 9, 2020, 7:00 AM EST
Expired
Feb 9, 2020, 7:00 PM EST
In force
12 hr
Issued by
NWS Melbourne, FL

The text

As transmitted.

320 
WHUS42 KMLB 090856
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
356 AM EST Sun Feb 9 2020

FLZ054-059-064-100000-
/O.NEW.KMLB.BH.S.0011.200209T1200Z-200210T0000Z/
Indian River-St. Lucie-Martin-
356 AM EST Sun Feb 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EST THIS MORNING
THROUGH THIS EVENING...

* WHAT...Rough surf and a Moderate Risk of rip currents expected.

* WHERE...Indian River, St. Lucie and Martin Counties.

* WHEN...From 7 AM EST this morning through this evening.

* IMPACTS...The rough surf can knock you down and make you more
  susceptible to being caught in the seaward pull of a rip
  current. Entering the water is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Feb 9, 3:38 AM EST, 18 minutes earlier.

Area forecast discussion, Feb 9, 3:38 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
338 AM EST Sun Feb 9 2020

.DISCUSSION...

Current...The 915 MHz wind profiler is showing winds just off the
surface to around 5000 ft AGL have veered easterly with high
pressure over the Carolinas, bringing more of the maritime airmass
over land.  In response, dewpoints have moderated keeping
temperatures warmer than this time yesterday, especially near the
coast.  Except for a few high clouds, skies are clear across the
area with a dry airmass aloft in place.

Today...The increase in low-level moisture will not amount to much
more than some additional marine stratocu along the Space and
Treasure Coasts as the rest of the atmosphere aloft remains much too
dry and subsident to support precipitation once again.  Plenty of
sunshine and not as cool of a start this morning will allow warmer
temperatures with low to mid 70s at the coast and mid to upper 70s
for highs across the interior.

The onshore flow will become breezy, especially along the coast
south of the Cape where winds will gust 20-25 mph by late this
morning into this afternoon.  Farther north along coast as well as
the interior the pressure gradient won't be quite as tight, but
winds could still gust as high as 20 mph this afternoon.

Tonight...Continued increase in low-level moisture and cloud cover
will provide a milder night.  Overnight lows will run in the upper
50s to near 60 inland and along the Volusia coast.  The temperature
forecast (mid 60s) for the Brevard and Treasure Coasts has gone
above guidance due to winds forecast to stay around 10 mph, keeping
the atmosphere more mixed. Still no rain in the forecast with the
depth of the low-level moisture too shallow to support any showers.

Mon...Zonal flow aloft. Surface high pressure ridging over the north-
central peninsula. Winds at the surface ESERLY at 8-12 mph interior
and up to around 15 mph along the Space/Treasure coasts. PWATs near
Melbourne southward 1.25-1.45 inches. Models spitting out some light
precip, mainly afternoon, for central Brevard Cty southward and will
keep a 20-30pct PoP threat here. Afternoon temps continue to
moderate upward with highs in the U70s along the coast and generally
80-82F interior.

Mon Night-Wed Night...Zonal flow aloft thru Tue, then winds begin to
back more toward the SW and increase thru mid-week. Surface ridging
gradually slides southward across the central, then south-central
peninsula as a frontal boundary meanders across the Deep South north
of ECFL. Surface flow veers more SE/S during the period. Any small
PoP chances confined to the adjacent coastal waters. Highs
considerably above normal in the L-M80s. Overnight lows very mild
and generally in the 60s areawide. A few locations along the
immediate Space/Treasure coasts and adjacent barrier islands may
realize L70s.

Thu-Sat...Flow aloft remains SWRLY to WRLY into the weekend with
occasional impulses traversing the area embedded within the flow.
Deeper troughing aloft passes north of the area but may finally find
enough of a push to force the aforementioned cold front southward
into north FL on Thu, north-central FL Thu night and finally thru
central FL on Fri. High pressure will build into the eastern CONUS
behind it into Sat. We do introduce a SCHC of showers late Thu
afternoon across north Lake/north Volusia counties, 20-30pct PoPs
across the I-4 corridor Thu night and generally 30-50pct on Fri with
highest values across I-4. Expect southerly surface winds Thu ahead
of the boundary, becoming northerly behind it and quickly onshore
again by Fri night into Sat. Residual moisture remains over the area
on Sat and we keep a small PoP in for low-topped, onshore moving,
light precip.

Near record highs in the M-U80s forecast for Thu. Timing/position of
front key for temps on Fri with U70s-L80s south from KMLB, then L-
M70s possible northward. Cooler into Sat with L70s KMLB northward
and M-U70s south. Lows continue well into the 60s Thu night, then M-
U50s I-4 northward Fri-Sat nights and 60s generally southward.

&&

.AVIATION...VFR conditions prevailing. Strengthening high pressure
well to the north will produce breezy E/ENE winds today with the
strongest winds in the VRB-SUA corridor.  Winds expected to diminish
to around 5-7 kt across the interior and at DAB-TIX after sunset
while remaining 10-12 kt along the coast from MLB-SUA. May also see
brief BKN025-035 ceilings from VRB-SUA this evening and tonight with
onshore-moving marine stratocu.

&&

.MARINE...Today-tonight...Deteriorating boating conditions through
the day today with strengthening onshore winds.  Conditions will
become hazardous initially across the waters south of Sebastian
Inlet where a Small Craft Advisory goes into effect at 15Z/10am this
morning for winds increasing to around 20 knots.  The advisory will
expand northward to the offshore Brevard waters at 00z/7pm this
evening. Seas will build to 6-7 ft across the advisory areas.

All other areas except nearshore Volusia should exercise caution for
winds 15-20 kt and seas building to 5-6 ft.

Poor to hazardous conditions continue tonight, but winds and seas
will start to slowly subside after midnight, which should allow the
advisories to expire at 09Z/4am Monday morning (will still likely
need caution statements after).

Mon-Thu...Surface high pressure ridging north of the local waters
early in the period will slowly sag into central FL Tue night-Wed,
then south-central peninsula by Thu. Modest moisture may permit
isolated light showers. ESE winds Mon veer SERLY Mon night, S/SE on
Tue-Thu. Wind speeds generally 10-15 kts but there will be periods
of 14-18 kts across the Gulf Stream. Initial seas 4-5 ft near shore
and 5-6 ft offshore gradually decrease by about a foot thru Wed, but
may increase, again, offshore to 5-6 ft north of Ft. Pierce Inlet
Wed night into early Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  59  78  63 /   0   0  10  10
MCO  77  61  82  64 /   0   0  10  10
MLB  74  65  78  65 /   0   0  20  10
VRB  74  66  78  65 /   0   0  20  10
LEE  76  58  81  64 /   0   0  10  10
SFB  76  58  79  64 /   0   0  10  10
ORL  77  60  80  64 /   0   0  10  10
FPR  74  65  78  65 /   0  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM this morning to 4 AM EST Monday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm.

     Small Craft Advisory from 7 PM this evening to 4 AM EST Monday
     for Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Combs
LONG TERM....Sedlock
AVIATION...Combs
Hazardous weather outlook, Feb 8, 6:35 PM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
635 PM EST Sat Feb 8 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
635 PM EST Sat Feb 8 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
Strengthening onshore flow of 15 to 20 knots after midnight
tonight will build seas to 5 feet south of Sebastian Inlet. Small
craft should exercise caution for both the nearshore and offshore
waters south of the Sebastian Inlet.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Easterly winds 15 to 20 knots and seas up to 6 feet will keep
poor boating conditions on Sunday into Monday morning. Then, another
period of poor boating conditions arrives Thursday into Thursday
night.

A moderate risk of rip currents is expected at area beaches again
on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Negron/Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:24 AM ESTSmall Craft AdvisoryMLB25 hr

Nearby

Beach Hazards Statements in Florida, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.